New Mexico, 2012

Flash Flood in New Mexico, June 22, 2012

June 22, 2012 · NWS ABQ · 1 event in 1 county or zone

Slow moving showers and thunderstorms developed early in the afternoon over the Little Bear burn scar. Heavy and prolonged rain was received over portions of a recent wildfire burn scar leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Slow moving showers and thunderstorms developed early in the afternoon over the Little Bear burn scar. Heavy and prolonged rain was received over portions of a recent wildfire burn scar leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 22, 10:31 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 22, 10:31 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1131 AM MDT FRI JUN 22 2012

.AVIATION...
18Z TAF CYCLE
ISOLATED -TSRA IS STILL EXPECTED TO DEVELOP ALONG THE CONT DVD BY
MID AFTERNOON AS WELL AS ALONG AND JUST EAST OF THE CENTRAL MTN
CHAIN. STEERING FLOW WILL TAKE THE STORMS ALONG THE CONT DVD N-NE
TOWARD THE RIO GRANDE VALLEY. KEPT VCTS IN ABQ...SAF AND LVS
TAF...THOUGH CONFIDENCE IS NOT HIGH THAT ANY ONE SITE WILL BE
IMPACTED. STORMS WILL DIMINISH BY 06Z...THOUGH MID AND HIGH CLOUDS
WILL BE LEFT IN THE WAKE. OTHERWISE...LOOK FOR STRONG S-SW WINDS
ACROSS NORTHEAST NM WITH GUSTS TO 35 KT LIKELY THIS AFTERNOON AND
EARLY EVENING.

34

&&

.PREV DISCUSSION...316 AM MDT FRI JUN 22 2012...
THE CENTER OF 500 MB HIGH PRESSURE WILL SHIFT FROM SW NM THIS
MORNING TO SE NM THIS AFTERNOON...THEN OVER OK ON SATURDAY. THE
HIGH PRESSURE CENTER WILL REMAIN OVER OK UNTIL MONDAY...WHEN IT
SHOULD BEGIN TO WEAKEN AND DRIFT SLOWLY WESTWARD AGAIN AS AN UPPER
LEVEL LOW PASSES NORTHEASTWARD ACROSS THE NORTHERN ROCKIES.

SINCE SURFACE DEW POINT TEMPERATURES CONTINUE TO VARY FROM THE
40S TO NEAR 60 DEGREES EAST OF THE CONTINENTAL DIVIDE...TODAY
SHOULD BE A RELATIVELY ACTIVE DAY OF CONVECTION WITH SCATTERED TO
ISOLATED SHOWERS AND THUNDERSTORMS FAVORING AN AXIS FROM GLENWOOD
TO RATON. AS THE UPPER HIGH SHIFTS EASTWARD...STORMS THAT FORM IN THE
WEST CENTRAL AND NORTHERN MOUNTAINS THIS AFTERNOON SHOULD BE ABLE
TO SHIFT EASTWARD OVER THE MIDDLE AND UPPER RIO GRANDE VALLEY...SANTA
FE METRO AREA AND NORTHEAST HIGHLANDS DURING THE EVENING.

BY SATURDAY A MONSOON MOISTURE PLUME WILL WORK ITS WAY NORTHWARD
ALONG THE NM AND AZ BORDER. BY EVENING...MODELS SUGGEST THIS PLUME
WILL MAKE A NORTHEASTWARD JOG ACROSS NW NM. WITH THE UPPER HIGH
OVER OK...STORMS THAT FORM IN THE VICINITY OF THE CONTINENTAL DIVIDE
SATURDAY AFTERNOON SHOULD SHIFT NORTHWARD ACROSS NORTHWEST NEW
MEXICO DURING THE EVENING. ISOLATED STORMS WILL ALSO DEVELOP EAST
OF THE CONTINENTAL DIVIDE TO THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN SATURDAY.

SUNDAY...THE MODEL CONSENSUS IS FOR THE MOISTURE PLUME TO FAVOR
LOCATIONS JUST WEST OF THE NM/AZ BORDER. NONETHELESS...SURFACE
CONVERGENCE IS EXPECTED ALONG THE CONTINENTAL DIVIDE...WHICH WILL
BE A FAVORED REGION FOR MAINLY ISOLATED CONVECTION IN NEW MEXICO.

THE UPPER HIGH WILL WEAKEN AND SHIFT WESTWARD OVER THE TX
PANHANDLE MONDAY...THEN POSSIBLY OVER SOUTHERN NM TUESDAY THROUGH
THURSDAY AS AN UPPER LEVEL STORM SYSTEM TRAVERSES THE NORTHERN
ROCKIES. THE HIGH WILL ALSO ELONGATE ALONG A SW TO NE AXIS FROM SW
NM THROUGH THE TX PANHANDLE. THE ELONGATION SHOULD OBSTRUCT THE
NORTHWARD FLOW OF MONSOON MOISTURE...BUT ENOUGH MOISTURE WILL
ALREADY BE IN PLACE BY THEN FOR ISOLATED SHOWERS AND THUNDERSTORMS
TO PERSIST ACROSS WESTERN AND NORTHERN NM.

TEMPERATURE-WISE...HIGHS TODAY WILL GENERALLY RISE A FEW TO 13
DEGREES ABOVE YESTERDAYS READINGS IN CENTRAL AND EASTERN AREAS...WITH
SLIGHT COOLING FARTHER WEST. THIS WILL HIKE READINGS ABOVE NORMAL
AREAWIDE...WHERE THEY SHOULD STAY FOR THE NEXT 7 DAYS. THE WARMEST
DAYS OF THE COMING WEEK SHOULD BE TUESDAY AND WEDNESDAY...WHEN
HIGH TEMPERATURES MAY REACH 5 TO 15 DEGREES ABOVE NORMAL AS THE
UPPER HIGH DRIFTS OVER SOUTHERN NM.

44

.FIRE WEATHER...
WETTING RAINS IMPACTED MANY AREAS FROM THE CONT DVD BETWEEN GRANTS
AND MAGDALENA EASTWARD INTO THE LOWER RIO GRANDE VALLEY FROM ABQ TO
BELEN AND SOCORRO THURSDAY EVENING. RH RECOVERIES THIS MORNING AS A
RESULT ARE VERY GOOD IN THE LOWER RIO GRANDE VALLEY AS WELL AS OVER
THE NE PLAINS AND ALONG THE TX STATE LINE. THE OVERALL PATTERN WILL
CHANGE VERY LITTLE TODAY FOCUSING THE BEST INSTABILITY ALONG THE CONT
DVD WHILE STEERING FLOWS DRIVE STORMS EAST TOWARD THE LOWER RIO
GRANDE VALLEY. WEST OF THE DVD CONDITIONS REMAIN VERY DRY WERE POOR
RH RECOVERIES CONTINUE THIS MORNING. MIN RH VALUES TODAY WILL RANGE
FROM THE TEENS ALONG THE AZ STATE LINE TO THE 30S ALONG THE TX STATE
LINE. SOME DRY STORMS ARE POSSIBLE ALONG THE WESTERN SLOPE OF THE
CONT DVD AS A RESULT.

HIGH PRESSURE CURRENTLY OVER NM WILL SLIDE EAST AND STRENGTHEN THRU
THE WEEKEND INTO EARLY NEXT WEEK. TEMPS WILL BE 5 TO 10F ABV NORMAL
ACROSS THE ENTIRE AREA EXCEPT BLW INVERSIONS IN DRIER NORTHERN AND
WESTERN VALLEYS. A POTENT 700-500MB LAYER OF DRY AIR WILL SLIDE WEST
INTO THE EASTERN TWO THIRDS OF NM BENEATH THIS HIGH ESSENTIALLY
SHUTTING DOWN ANY POTENTIAL FOR STORMS INTO EARLY NEXT WEEK. THE
MOISTURE PLUME WILL SHIFT INTO AREAS ALONG AND WEST OF THE DVD
THRU EARLY NEXT WEEK. RH RECOVERIES WILL GRADUALLY TREND DOWN EACH
NIGHT FOR THE EASTERN TWO THIRDS. HAINES VALUES WILL BE 5 AND 6
FOR MOST OF THE REGION EXCEPT FOR THE FAR WEST.

EXTENDED MODEL GUIDANCE FORCES AN UPPER LEVEL TROUGH ACROSS THE
NORTHERN ROCKIES THRU THE MIDDLE OF NEXT WEEK. THIS WILL HELP NUDGE
THE HIGH EAST INTO THE CENTRAL PLAINS STATES AND ALLOW THE MOISTURE
PLUME TO SURGE BACK EAST INTO NM BY WEDNESDAY. FORECAST CONFIDENCE
DETERIORATES CONSIDERABLY BY LATE WEEK WITH THE POSITION/STRENGTH OF
THE MOIST PLUME OVER THE REGION.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 22, 4:58 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT FRI JUN 22 2012

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO THREE QUARTERS
OF AN INCH OF RAIN WEST OF THE CENTRAL MOUNTAIN CHAIN AND AROUND 1
INCH OF RAIN EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND
EVENING. THE POTENTIAL EXISTS FOR HAZARDOUS RUNOFF WITHIN AND
BELOW RECENTLY BURNED FORESTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...A MODEST MONSOON MOISTURE PLUME WILL EXTEND NORTHWARD NEAR THE
ARIZONA AND NEW MEXICO BORDER SATURDAY THROUGH WEDNESDAY. THERE
WILL BE AN ONGOING POTENTIAL FOR LOCALLY HEAVY RAINFALL AND BURN
SCAR FLASH FLOODING EACH AFTERNOON AND EVENING MAINLY WEST OF THE RIO
GRANDE TO THE ARIZONA BORDER.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OR FLASH
FLOODING THROUGH THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

44

The radar

The Holloman AFB radar (KHDX), 52 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
June 22, 1:47 PM MST to 2:44 PM MST
Where
Lincoln County, 7.58 mi WNW of Alto to 7.06 mi NW of Alto
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
NWS Employee
Coordinates
33.460, -105.790

Three hundred yards of forest service road 107 washed out between Runnels Stables on northwest end of Little Bear burn scar and Bonito Lake. Debris over the roadway from George Washington Canyon to Bonito Lake. Culverts along forest service road 107 also washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381010.